Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

What causes edema of legs?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2004
Answered : 2254 Questions
Question
I am a 53 year old CHF female that also has sleep apnea, gout, arthritis. I went for a second opinion on my edema because the calves of my legs are sooo wide and am told my ef is 45% and that my edema is NOT from my CHF but from severe sleep apnea. The doctor took me off Spiroactone and Digoxin. My CHF was 12/2009, I have a ICD implanted. I have no other health conditions other than I am overweight.

Now, since 2009 I have had echo's every year.....how is it that my primary cardiologist would not be up on this? Would it be your opinion that I should get yet another opinion before coming off the two meds and also what is causing my edema. The doctor that gave me second opinion said I was on an emergency weight loss of 35 pounds within 6 months time and was to see him again then. He stated the obesity (I'm 5'5" and 190 pds) is what has caused my edema and that if I got rid of the weight, I could get rid of the sleep apnea.

Does this sound like a correct diagnosis? Why would my primary cardiologist not have known this? Sounds like I need to change my primary cardiologist! What do you think?
Posted Thu, 21 Aug 2014 in Hypertension and Heart Disease
 
 
Answered by Dr. Benard Shehu 6 hours later
Brief Answer:
Following causes to edema...

Detailed Answer:
Hi,

I have gone through your medical history and understood your concerns.

There are 3 main factors causing edema of the legs in your case:
- gout arthritis
- being overweight
- CHF

So, it is important to treat these underlying causes in order to reduce edema.

I recommend to:

- start taking a diuretic (e.g. furosemid and/or spironolactone) to help you reduce edema.
- try to lose weight
- limit salt intake
- try to control gout through anti-inflammatory drugs and gout pills (e.g. cholchicin).

You have all the rights in the world to change cardiologist. You can discuss with him/her about suggestions, so, can decide together what is the best strategy to follow in order to reduce edema.

All the best!
Dr.Benard
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor